SESSION TITLE: Infectious Disease Student/Resident Case Report Posters I
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Daptomycin is a semisynthetic lipopeptide antibiotic, the first to be marketed, used to treat gram-positive bacterial infections, specifically skin and soft tissue infections or Staphylococcus aureus bacteremia and right-sided endocarditis. Although it cannot be used in the treatment of pneumonia, due to inactivation by pulmonary surfactant, in isolated cases it has been associated with life-threatening eosinophilic pneumonia. The majority of reported cases have high levels of serum eosinophilia. We report a case of daptomycin induced eosinophilic pneumonia without elevated serum eosinophilia
CASE PRESENTATION: We present a 63-year-old homeless caucasian male, with an extensive psychiatric history, who was admitted with lower extremity cellulitis and a diabetic foot ulcer. Workup revealed underlying osteomyelitis, and he was started on daptomycin for treatment. After 2 weeks of therapy, the patient subsequently developed fever and significant hypoxia, room air SpO2 88-90%. He had no significant respiratory or systemic symptoms. Chest X-ray and CT (Figures 1,2), demonstrated diffuse bilateral alveolar pulmonary infiltrates. CBC was notable for leukocytosis, WBC 11.7, neutrophilia, 83%, with an absence of eosinophilia. Daptomycin induced eosinophilic pneumonia was suspected despite a normal serum eosinophil count and the daptomycin was discontinued. The patient’s hypoxia and pulmonary infiltrates resolved within 5 days without further treatments, including steroids, or the need for bronchoscopy.
DISCUSSION: First described in 2007, eosinophilic pneumonia has been associated with daptomycin use in isolated cases. Recently, Kim et al reported a case series of over 40 patients, compiled over 7 years, with definite (7), probable (13), and possible (38) daptomycin induced eosinophilic pneumonia. The majority of reported cases have high levels of serum eosinophilia and/or eosinophils on bronchoscopy bronchoalveolar lavage . Product labeling was recently updated to include eosinophilic pneumonia in the warnings section . Here, we report a rarely described case of daptomycin induced eosinophilic pneumonia without elevated serum eosinophilia, and with rapid resolution without the use of steroids or the need for bronchoscopy.
CONCLUSIONS: In those patients whom daptomycin is used, we must be aware of potentially life threatening daptomycin induced lung disease, even in the absence of eosinophilia. Immediate recognition is vital as discontinuation of the offending agent alone can quickly resolve the lung disease.
Reference #1: Eosinophilic pneumonia in patients treated with daptomycin: review of the literature and US FDA adverse event reporting system reports. Kim PW, et al. Drug Saf. 2012 Jun 1;35
Reference #2: Package insert. Cubicin (daptomycin). Lexington, MA: Cubist Pharmaceuticals. Aug 2010
DISCLOSURE: The following authors have nothing to disclose: Anita Rajagopal, Edward Mintz, Lindsey Reese
No Product/Research Disclosure Information